Alert archive / Montana / Severe Thunderstorm Warnings in 2018

Severe Thunderstorm Warning 149, NWS Billings, MT

July 27, 2018Carter County, Montana

NWS Billings, MT issued this severe thunderstorm warning at Jul 27, 2018, 2:44 PM MDT for Carter County, Montana. It was in force for 31 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jul 27, 2018, 2:44 PM MDT (20:44 UTC)
Expired
Jul 27, 2018, 3:15 PM MDT
In force
31 min
Issued by
NWS Billings, MT
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

County Carter County, MT

The radar

The Rapid City radar (KUDX), 205 km from the middle of the area, began a volume at 20:44 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Rapid City, SD (KRAP), launched 12:00Z, 8.7 hours before the alert went out and 207 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Rapid City, SD at 12:00Z on 2018-07-27Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Rapid City, SD at 12:00Z on 2018-07-27The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 86 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1058 m above ground
0-6 km bulk shear
53 kt
0-1 km storm-relative helicity
86 m²/s²
0-3 km storm-relative helicity
168 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Billings, MT wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 27, 10:30 AM MDT, 4 hours 14 minutes earlier.

Area forecast discussion, Jul 27, 10:30 AM MDT, 4 hours 14 minutes before
Area Forecast Discussion...Updated
National Weather Service Billings MT
1030 AM MDT Fri Jul 27 2018

.UPDATE...

A few rain showers are ongoing over southern Montana and northern
Wyoming this morning. There are also large areas of clear skies
around. The clear skies should allow enough destabilization to
occur this afternoon to help produce scattered showers and
thunderstorms over the region as upper-air disturbances move
overhead. Instability looks stronger over Sheridan, southern Big
Horn, southern Powder River and southern Carter Counties this
afternoon and evening. This instability combined with strong mid-
level winds aloft (shear) should give an environment favorable for
a few strong to severe thunderstorms over that portion of the
area. The thunderstorms there could produce large hail and
damaging wind gusts. Have updated the forecast to reflect this
potential. Otherwise, just a few minor tweaks to the forecast.
Previous discussion is below. RMS/Reimer

&&

.SHORT TERM...valid for Tdy and Sat...

Isolated to scattered showers and thunderstorms continue this
morning and have been increasing in coverage.

Northwest flow aloft will persist through the short term period,
bringing upper level disturbances over the region through
Saturday. This will result in periods of showers and
thunderstorms through the period. There remains a small risk of a strong
to severe thunderstorm in Southeast Montana and North central
Wyoming this afternoon/evening, but morning cloud cover from
showers could limit warmup, and therefore convective development
in the afternoon. That said, shear still looks like enough to
support stronger storms if enough clearing were to occur.

As for temperatures, Expect to see high temperatures today and
Saturday to be well below normal, generally in the middle 70s to
near 80 degrees. AAG

.LONG TERM...valid for Sun...Mon...Tue...Wed...Thu...

Heights will begin to rise Sunday but lingering PV and cyclonic
flow aloft should yield another day of isold-sct showers and
thunderstorms, with greatest coverage in our south and east. Temps
will remain below normal with highs in the upper 70s to mid 80s.

A warming and drying trend is in store Monday through Wednesday as
upper ridge builds in from the west. Expect temps back to the
low-mid 90s by Tue/Wed. Min RHs in the mid teens to lower 20s on
these days (along with the hotter temps) will continue to dry out
area grasses. We could see a few thunderstorms over our western
cwa by late Wednesday, and across the area on Thursday, as ridge
axis shifts further east and opens the door to weak Pacific energy
as well as a monsoonal push from the SW. Lightning Wednesday and
Thursday will be something to think about in terms of potential
for fire starts.

Latest model trends are a bit weaker with a cold front, but we
should see slight cooling by next Friday if not beginning
Thursday. There is some model spread in specifics this far in
advance, but consensus is for a trend toward a suppressed ridge
with lower heights at the end of next week.

JKL

&&

.AVIATION...

Isolated showers and thunderstorms this morning will give way to
scattered activity during the afternoon and evening. VFR will
prevail, but local MVFR and erratic wind gusts are possible with
any stronger storms. Mountains may be occasionally obscured. JKL

&&

.PRELIMINARY POINT TEMP/POPS...

    Tdy Sat     Sun     Mon     Tue     Wed     Thu
-------------------------------------------------------
BIL 077 055/077 056/083 056/089 061/092 062/094 063/090
    4/T 43/T    32/T    10/U    00/U    00/U    22/T
LVM 077 049/075 048/080 047/088 051/091 053/092 054/088
    3/T 44/T    32/T    00/U    00/U    02/T    22/T
HDN 080 054/079 055/083 052/090 056/093 059/095 060/091
    4/T 43/T    32/T    10/U    00/U    00/U    12/T
MLS 079 054/078 057/081 056/089 060/093 061/091 063/090
    4/T 42/T    23/T    10/U    00/U    00/U    01/U
4BQ 077 053/077 055/079 053/086 058/091 059/092 062/090
    4/T 43/T    24/T    20/U    00/U    00/U    01/U
BHK 076 051/075 052/078 053/086 056/089 058/087 059/086
    3/T 32/W    24/T    20/U    00/U    11/U    01/U
SHR 076 051/076 051/078 049/086 053/091 056/092 057/089
    4/T 45/T    33/T    20/U    00/U    00/U    22/T

&&

.BYZ WATCHES/WARNINGS/ADVISORIES...
MT...None.
WY...None.

&&

weather.gov/billings
Hazardous weather outlook, Jul 27, 10:42 AM MDT, 4 hours 2 minutes before
Hazardous Weather Outlook
National Weather Service Billings MT
1042 AM MDT Fri Jul 27 2018

MTZ036>038-058-WYZ098-099-281645-
Powder River-Carter-Southern Big Horn-Southern Rosebud-
Northeast Bighorn Mountains-Sheridan Foothills-
1042 AM MDT Fri Jul 27 2018

This Hazardous Weather Outlook is for portions of south central
Montana...southeast Montana and north central Wyoming.

* WHAT...Severe Thunderstorms.

* WHERE...North central Wyoming and portions of southeastern
  Montana.

* WHEN...This afternoon and evening.

* ADDITIONAL DETAILS...Storm activity is expected during the late
  afternoon hours which could impact outdoor events.

* ADDITIONAL HAZARD CONCERNS...Storms will be fast moving and
  capable of producing strong winds, hail, and frequent lightning.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Hazardous Weather Outlook is issued when hazardous weather could
impact the region within the next week. Be sure to stay tuned for
future updates as locations, timing, and impacts could change.
Begin preparations to mitigate any impacts that could result from
the hazardous weather.

&&

In the hours before

Special weather statement, Jul 27, 2:35 PM MDT, 9 minutes before
Special Weather Statement
National Weather Service Billings MT
235 PM MDT FRI JUL 27 2018

MTZ037-272115-
Carter MT-
235 PM MDT FRI JUL 27 2018

...SIGNIFICANT WEATHER ADVISORY...

At 235 PM MDT, Doppler radar was tracking a strong thunderstorm 9
miles northwest of Alzada, or 46 miles northwest of Belle Fourche,
moving southeast at 25 mph.

Dime size hail and winds in excess of 40 mph are possible with this
storm.

Locations impacted include...
Alzada.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 4500 10405 4500 10462 4505 10473 4521 10460
      4504 10404 4501 10404
TIME...MOT...LOC 2035Z 299DEG 22KT 4510 10458

Palmquist

The office that day

Everything else NWS Billings, MT issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 26, 7:47 PM MDTSpecial Weather StatementBYZSweet Grass28 min
Jul 26, 8:21 PM MDTSpecial Weather StatementBYZSweet Grass24 min
Jul 27, 2:35 PM MDTSpecial Weather StatementBYZCarter40 min
Jul 27, 3:00 PM MDTSpecial Weather StatementBYZSweet Grass30 min
Jul 27, 3:29 PM MDTSpecial Weather StatementBYZStillwater31 min
Jul 27, 3:38 PM MDTSpecial Weather StatementBYZStillwater37 min
Jul 27, 3:45 PM MDTSevere Thunderstorm WarningBYZStillwater, Yellowstone30 min
Jul 27, 3:52 PM MDTSevere Thunderstorm WarningBYZCarbon, Stillwater, Sweet Grass38 min
Jul 27, 4:08 PM MDTSevere Thunderstorm WarningBYZYellowstone52 min
Jul 27, 4:27 PM MDTSevere Thunderstorm WarningBYZCarbon, Stillwater63 min
Jul 27, 4:37 PM MDTFlash Flood WarningBYZYellowstone82 min
Jul 27, 4:54 PM MDTSevere Thunderstorm WarningBYZBig Horn, Carbon, Yellowstone66 min
Jul 27, 5:12 PM MDTSevere Thunderstorm WarningBYZBig Horn, Carbon48 min
Jul 27, 5:57 PM MDTSevere Thunderstorm WarningBYZBig Horn, Carbon, Rosebud48 min

Nearby

Severe Thunderstorm Warnings in Montana, 2018Every severe thunderstorm warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.